Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 156, NWS St. Louis, MO

November 14, 2020Crawford County, Franklin County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 14, 2020, 8:38 PM CST for Crawford County, Franklin County, Washington County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2020, 8:38 PM CST (02:38 UTC)
Expired
Nov 14, 2020, 9:30 PM CST
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 8:50 PM CSTTSTM WND DMG2 S Leasburg, MOLARGE TREE BLOWN OVER ONTO SARANAC SPRINGS ROAD.
Nov 14, 9:05 PM CSTTSTM WND DMGAnthonies Mill, MOLARGE TREE BLOWN OVER ONTO HIGHWAY W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 14, 5:14 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
734 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KLSX 150238
SVRLSX
MOC055-071-221-150330-
/O.NEW.KLSX.SV.W.0156.201115T0238Z-201115T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
838 PM CST Sat Nov 14 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Missouri...
  Washington County in east central Missouri...
  Southern Franklin County in east central Missouri...

* Until 930 PM CST.

* At 837 PM CST, a severe thunderstorm was located near St. James,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, St. Clair, Cuba, Potosi, Steelville, Bourbon, Anthonies
  Mill, Parkway, Mineral Point, Leasburg, Miramiguoa Park, Richwoods,
  Old Mines, Lonedell, Cherryville, St. Cloud, Japan, Stanton, Cadet
  and Latty.

This includes Interstate 44 in Missouri between exits 203 and 230.
 
This also includes Washington State Park, Onondaga Cave State Park,
and Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CST for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3780 9152 3821 9153 3821 9137 3825 9137
      3840 9074 3820 9078 3810 9068 3809 9068
      3810 9066 3808 9066 3808 9064 3794 9064
TIME...MOT...LOC 0237Z 251DEG 50KT 3800 9150 

HAIL...<.75IN
WIND...60MPH
 
$$

BSH
3 follow-up statements
745 
WWUS53 KLSX 150256
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
856 PM CST Sat Nov 14 2020

MOC055-071-221-150330-
/O.CON.KLSX.SV.W.0156.000000T0000Z-201115T0330Z/
Crawford MO-Washington MO-Franklin MO-
856 PM CST Sat Nov 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR NORTHEASTERN CRAWFORD...WASHINGTON AND SOUTHERN FRANKLIN
COUNTIES...

At 855 PM CST, a severe thunderstorm was located near Leasburg,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, St. Clair, Potosi, Bourbon, Anthonies Mill, Parkway,
Mineral Point, Leasburg, Miramiguoa Park, Richwoods, Old Mines,
Lonedell, St. Cloud, Japan, Stanton, Cadet, Latty, Shirley and Piney
Park.

This also includes Washington State Park, Onondaga Cave State Park,
and Meramec State Park.
 
This includes Interstate 44 in Missouri between exits 214 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CST for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 9127 3821 9137 3825 9137 3840 9074
      3820 9078 3810 9068 3809 9068 3810 9066
      3808 9066 3808 9064 3794 9064
TIME...MOT...LOC 0255Z 250DEG 49KT 3807 9121 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BSH
398 
WWUS53 KLSX 150309
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
909 PM CST Sat Nov 14 2020

MOC055-150318-
/O.CAN.KLSX.SV.W.0156.000000T0000Z-201115T0330Z/
Crawford MO-
909 PM CST Sat Nov 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CST for east central
Missouri.

LAT...LON 3831 9110 3840 9074 3820 9078 3810 9068
      3809 9068 3809 9066 3808 9066 3808 9064
      3794 9064 3789 9110
TIME...MOT...LOC 0308Z 250DEG 48KT 3813 9101 

$$

MOC071-221-150330-
/O.CON.KLSX.SV.W.0156.000000T0000Z-201115T0330Z/
Washington MO-Franklin MO-
909 PM CST Sat Nov 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR NORTHERN WASHINGTON AND SOUTHEASTERN FRANKLIN COUNTIES...

At 908 PM CST, a severe thunderstorm was located near Anthonies Mill,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Clair, Potosi, Anthonies Mill, Parkway, Mineral Point, Miramiguoa
Park, Richwoods, Old Mines, Lonedell, Cadet, Latty, Shirley and Piney
Park.

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CST for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 9110 3840 9074 3820 9078 3810 9068
      3809 9068 3809 9066 3808 9066 3808 9064
      3794 9064 3789 9110
TIME...MOT...LOC 0308Z 250DEG 48KT 3813 9101 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BSH
631 
WWUS53 KLSX 150321
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
921 PM CST Sat Nov 14 2020

MOC071-221-150331-
/O.EXP.KLSX.SV.W.0156.000000T0000Z-201115T0330Z/
Washington MO-Franklin MO-
921 PM CST Sat Nov 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON AND
SOUTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 930 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until midnight CST for east central
Missouri.

LAT...LON 3831 9110 3840 9074 3820 9078 3810 9068
      3809 9068 3809 9066 3808 9066 3808 9064
      3794 9064 3789 9110
TIME...MOT...LOC 0321Z 251DEG 50KT 3818 9084 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 6:03 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 14, 6:03 PM CST, 2 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
603 PM CST Sat Nov 14 2020

.SHORT TERM...  (Through Late Sunday Night)
Issued at 251 PM CST Sat Nov 14 2020

This afternoon, and upper-level trough will continue to dig
southward across the Plains. Ahead of this trough, low-level warm
air advection continues to bring moisture into the Middle
Mississippi Valley. Upper level divergence and subtle disturbances
have tapped into this low-level moisture to produce the rainfall and
isolated storms the CWA has experienced thus far. As these upper-
level features transition eastward, the chance of rain will taper
off from west to east this afternoon and early evening. Our
attention then turns to an approaching cold front. As this front
enters central MO around 00z, it will spawn convection. This
convection has the potential to be severe, as shear will be
plentiful. However, instability may be a limiting factor. SPC
mesoanalysis shows that about 1,000 J/kg of surface based CAPE will
be available for this convection, but the latest runs of the SREF
and HREF are not as robust. Widespread stratus across east KS and
all of MO is not a confidence builder in destabilization either. If
greater surface based instability is realized, discrete storms will
be possible at first before congealing into a squall line. Given the
amount of shear and low-level wind profile seen in hodographs, both
damaging wind gusts and tornadoes are possible with discrete storms
and bowing line segments. The greatest threat for this activity will
primarily be along and south of I-70 in MO and I-64 in IL from
around 00z to 06z at the latest. The severe potential is anticipated
to diminish with eastward extent into IL as instability wanes.

With this passage of this front tonight, winds will shift to out of
the west and remain gusty through Sunday afternoon. Wind gusts are
expect to top out near 45 mph across the norther portion of the CWA,
so the current Wind Advisory looks to be on track. This westerly low-
level flow will advect cooler air into the CWA, with highs topping
out in the low to mid-50s - around climatological norms.

Elmore

.LONG TERM...  (Monday through Next Saturday)
Issued at 251 PM CST Sat Nov 14 2020

For Monday, northwest flow aloft will remain over the area, but
west to southwest low level flow will advect warm air into the CWA
and increase surface temperatures over what was seen Sunday. This
warm up will be brief, as deterministic guidance has a dry front
passing through the CWA on Tuesday. Low-level northerly winds will
advect cooler air into the Middle Mississippi Valley, bringing
temperatures back to climatological norms for Tuesday. There is
still much spread in the magnitude of the cool air behind this
front, however, both deterministic and ensemble guidance suggest
this cool down will only last a day. Starting on Wednesday and
through the remainder of the period, subtle upper-level ridging will
develop over the CWA. In turn, low-level flow will become southerly
and bring warmer air back into the Middle Mississippi Valley.
Afternoon highs through this portion of the period are currently
forecast to be 5-15 degrees above normal. While spread in surface
temperatures seen in ensemble guidance leads to uncertainty in how
warm we will get exactly, the ensemble spread is still on the warmer
side of climatological norms. Therefore, I do have confidence in
this warmer solution. At the end of the period, both deterministic
and ensemble guidance show an increase in the chance of rain
associated with an approaching front, so I feel the PoP values
provided by the NBM are appropriate.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 545 PM CST Sat Nov 14 2020

The primary concern for tonight will be thunderstorms, which are
now developing over western Missouri. The individual storms should
congeal into a line and move east through the evening. Strong and
gusty winds in excess of 40kts will be possible with these storms
as they pass. A cold front will sweep in behind the storms from
west to east through the late evening and overnight hours, turning
the wind to the west-northwest, and bringing the threat for storms
to an end. Current indications are that MVFR ceilings will
redevelop across much of the area ahead of the storms, and of
course there could be some IFR with the storms as well. The MVFR
ceilings are likely to lift to VFR shortly after the front passes.
VFR conditions are expected to prevail thereafter, but strong and
gusty west-northwest wind will continue on Sunday.

SPECIFICS FOR KSTL:

Primary concern is for thunderstorms tonight. If current trends
continue to hold, the start timing for storms in the latest TAF
update may be a bit slow, but it appears we still have at least 3
hours to watch it and update as needed. Storm threat should end
between 06-08Z, and a strong cold front will move through, which
should dry out the low levels and allow ceilings to raise to VFR.
VFR conditions are expected to prevail thereafter, but strong
gusty winds from the west-northwest will cause crosswind issues.
Winds will diminish during the late afternoon on Sunday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from midnight tonight to 3 PM CST Sunday for
     Audrain MO-Boone MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Shelby MO-
     Warren MO.

IL...Wind Advisory from midnight tonight to 3 PM CST Sunday for Adams
     IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene
     IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Montgomery IL-
     Pike IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Nov 14, 6:24 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
624 PM CST Sat Nov 14 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
624 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will affect much of the area tonight. Some storms may
be severe, capable of producing damaging wind gusts and a brief
tornado or two. The highest threat for severe weather will be across
central and eastern Missouri through midnight tonight, but an
isolated severe storm will be possible through 300 AM across
southwest and south central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is in effect for Sunday across portions of central
and northeast Missouri and west-central Illinois. Please see the
advisory product for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through midnight and possibly
through 300 AM in southwest and south central Illinois.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 9:38 PM CSTSevere Thunderstorm WarningLSXIron, Reynolds, Washington32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.